Alert archive / Oregon / Gale Watches in 2021

Gale Watch 11, NWS Medford, OR

March 12, 2021

NWS Medford, OR issued this gale watch at Mar 12, 2021, 1:23 AM PST. It took effect at Mar 14, 2021, 1:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 12, 2021, 1:23 AM PST (09:23 UTC)
In effect from
Mar 14, 2021, 1:00 AM PST
Expired
Mar 12, 2021, 2:40 PM PST
In force
Issued by
NWS Medford, OR

The text

As transmitted.

386 
WHUS76 KMFR 120923
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
123 AM PST Fri Mar 12 2021

PZZ376-122300-
/O.CON.KMFR.SC.Y.0033.000000T0000Z-210312T1800Z/
/O.NEW.KMFR.GL.A.0011.210314T0900Z-210314T2100Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
123 AM PST Fri Mar 12 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...
...GALE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY
AFTERNOON...

* WHAT...For the Small Craft Advisory, seas 5 to 7 ft at 8
  seconds. For the Gale Watch, south winds 20 to 30 kt with gusts
  up to 40 kt and wind driven seas 9 to 14 ft.

* WHERE...All areas for both the Advisory and Gale Watch.

* WHEN...For the Small Craft Advisory, until 10 AM PST this 
  morning. For the Gale Watch, from late Saturday night through 
  Sunday afternoon.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid strong winds and
very steep seas. Remain in port, seek safe harbor, alter course,
and/or secure the vessel for severe conditions.

&&

$$

PZZ356-122300-
/O.CON.KMFR.SC.Y.0033.000000T0000Z-210312T1800Z/
/O.NEW.KMFR.SE.A.0008.210314T0900Z-210314T2100Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
123 AM PST Fri Mar 12 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...
...HAZARDOUS SEAS WATCH IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, seas 4 to 7 ft at 8
  seconds. For the Hazardous Seas Watch, very steep and wind
  driven hazardous seas 7 to 12 ft.

* WHERE...for the Small Craft Advisory, Between Cape Blanco and
  Gold Beach beyond 5 NM, and all other areas from Gold Beach
  south. The Hazardous Seas Watch is for all areas.

* WHEN...For the Small Craft Advisory, until 10 AM PST this 
  morning. For the Hazardous Seas Watch, from late Saturday 
  night through Sunday afternoon.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossing could become especially hazardous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider altering your plans to avoid possible hazardous and very
steep sea conditions.

&&

$$

PZZ370-122300-
/O.NEW.KMFR.GL.A.0011.210314T0900Z-210314T2100Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
123 AM PST Fri Mar 12 2021

...GALE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY
AFTERNOON...

* WHAT...South winds 25 to 35 kt with gusts up to 45 kt and wind
  driven seas 9 to 14 ft.

* WHERE...All areas.

* WHEN...From late Saturday night through Sunday afternoon.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid strong winds and
very steep seas. Remain in port, seek safe harbor, alter course,
and/or secure the vessel for severe conditions.

&&

$$

PZZ350-122300-
/O.NEW.KMFR.SE.A.0008.210314T0900Z-210314T2100Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
123 AM PST Fri Mar 12 2021

...HAZARDOUS SEAS WATCH IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY AFTERNOON...

* WHAT...Very steep and wind driven hazardous seas 8 to 13 ft.

* WHERE...All areas.

* WHEN...From late Saturday night through Sunday afternoon.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossing could become especially hazardous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider altering your plans to avoid possible hazardous and very
steep sea conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
1 follow-up statement
241 
WHUS76 KMFR 122240
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
240 PM PST Fri Mar 12 2021

PZZ370-131145-
/O.UPG.KMFR.GL.A.0011.210314T0900Z-210314T2100Z/
/O.NEW.KMFR.SE.W.0021.210314T0600Z-210314T2100Z/
/O.NEW.KMFR.GL.W.0016.210314T0600Z-210314T2100Z/
/O.NEW.KMFR.SE.A.0009.210315T0600Z-210315T1800Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
240 PM PST Fri Mar 12 2021

...GALE WARNING IN EFFECT FROM 10 PM PST SATURDAY TO 2 PM PDT
SUNDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 10 PM PST SATURDAY TO
2 PM PDT SUNDAY...
...HAZARDOUS SEAS WATCH IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY MORNING...

* WHAT...For the Gale and Hazardous Seas Warning, southwest winds
  25 to 35 kt with gusts up to 45 kt and seas 10 to 14 ft at 11 to
  7 seconds expected. For the Hazardous Seas Watch Monday, steep
  and hazardous seas 13 to 17 ft at 12 seconds possible.

* WHERE...For the gale force winds, all locations north of Pt. St.
  George and beyond 5 nm from shore, except near Florence and
  Reedsport. For the hazardous seas, all locations north of Pt. 
  St. George.

* WHEN...For the Gale Warning, from 10 PM PST Saturday to 2 PM 
  PDT Sunday. For the Hazardous Seas Watch, from Sunday evening 
  through Monday morning.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ350-356-131145-
/O.UPG.KMFR.SE.A.0008.210314T0900Z-210314T2100Z/
/O.NEW.KMFR.SE.W.0021.210314T0600Z-210314T2100Z/
/O.NEW.KMFR.GL.W.0016.210314T0600Z-210314T2100Z/
/O.NEW.KMFR.SE.A.0009.210315T0600Z-210315T1800Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
240 PM PST Fri Mar 12 2021

...GALE WARNING IN EFFECT FROM 10 PM PST SATURDAY TO 2 PM PDT
SUNDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 10 PM PST SATURDAY TO
2 PM PDT SUNDAY...
...HAZARDOUS SEAS WATCH IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY MORNING...

* WHAT...For the Gale and Hazardous Seas Warning, south winds 20
  to 30 kt with gusts up to 40 kt and wind driven seas 8 to 13 ft
  at 11 to 7 seconds expected. For the Hazardous Seas Warning,
  very steep and hazardous seas 8 to 13 ft at 11 seconds expected.
  For the Hazardous Seas Watch Monday, steep and hazardous seas 
  10 to 14 ft at 12 seconds possible.

* WHERE...For the gale force winds, all locations north of Pt. St.
  George and beyond 5 nm from shore. For the hazardous seas, all
  locations north of Pt. St. George.

* WHEN...For the Gale Warning, from 10 PM PST Saturday to 2 PM 
  PDT Sunday. For the Hazardous Seas Watch, from Sunday evening 
  through Monday morning.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ376-131145-
/O.UPG.KMFR.GL.A.0011.210314T0900Z-210314T2100Z/
/O.NEW.KMFR.GL.W.0016.210314T0600Z-210314T2100Z/
/O.NEW.KMFR.SE.A.0009.210315T0600Z-210315T1800Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
240 PM PST Fri Mar 12 2021

...GALE WARNING IN EFFECT FROM 10 PM PST SATURDAY TO 2 PM PDT
SUNDAY...
...HAZARDOUS SEAS WATCH IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY MORNING...

* WHAT...For the Gale Warning, southwest winds 25 to 35 kt with
  gusts up to 40 kt and seas 8 to 12 ft at 11 seconds expected.
  For the Hazardous Seas Watch Monday, very steep and hazardous 
  seas 12 to 17 ft at 12 seconds possible.

* WHERE...For the gale force winds, all locations north of Pt. St.
  George and beyond 5 nm from shore. For the hazardous seas, all
  locations north of Pt. St. George.

* WHEN...For the Gale Warning, from 10 PM PST Saturday to 2 PM 
  PDT Sunday. For the Hazardous Seas Watch, from Sunday evening 
  through Monday morning.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale watch went out at Mar 11, 8:41 PM PST, 4 hours 42 minutes earlier.

Area forecast discussion, Mar 11, 8:41 PM PST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Medford OR
841 PM PST Thu Mar 11 2021

.DISCUSSION...A few isolated showers developed near the Cascades
and also around the Mt Shasta region late in the afternoon, but
these have since dissipated. The radar is clear and satellite
imagery only shows patchy clouds in the Coquille Basin near Powers
and also over the Cascades/Siskiyous and adjacent foothills. High
pressure will continue to build in tonight and the air mass will
dry out in north-northeast flow. We're getting to that time of
year where fog becomes less of an issue since the nights are
getting shorter, but still expect patchy fog/freezing fog to
develop in some west side valleys overnight into Friday morning.
It probably just ends up frosty around Medford/Ashland/Central
Point, but there could be some fog out near the Table Rocks and/or
around the river around sunrise. Fog probabilities increase west
of there in the Illinois Valley, Grants Pass and up to Roseburg,
where surface/soil moisture is greater. A frost advisory is in
effect for late tonight for coastal areas. See NPWMFR for details.

Remember the mild weather we had for the first few days of the
month? Despite chilly/cold mornings both Friday and Saturday,
each afternoon will be sunny and mild.

Saturday will be the warmest day (inland) with highs in the 60s
west of the Cascades (even up around 70 degrees here in Medford
and across the valleys of western Siskiyou County). East side
areas will have highs in the upper 50s and low 60s. Models are
showing onshore flow and a marine push that'll likely ruin the
party along the coast with more cloudiness and cooler temperatures
(highs 50-55, except even only in the 40s for some along the
south coast). This could also affect portions of the lower Umpqua
Valley and keep temperatures a bit lower there too, but still not
bad for early March. We have a high of 63 in Roseburg, though
upper 60s are possible there too if the clouds hold off til later
in the day.

The next sharp cold front will approach from the Pacific Saturday
night, then move onshore Sunday with an abrupt change to cooler,
wetter weather. It's still a bit early to say for sure, but I
imagine we'll probably need at least some wind headlines for this
event. A period of moderate to briefly heavy rain and wind will
likely accompany the front at the coast Sunday. Preliminary rain
amounts are shown to be in the 0.50-1.50 inch range, highest in
the Curry coastal ranges. Breezy to windy conditions are expected
to develop inland with precipitation spreading inland to the
Cascades by the end of the day. Snow levels in advance of the
front Sunday will be around 5000 feet. But, they'll drop to
1500 feet behind the front by Monday morning. Right now, snow
amounts are uncertain, but it looks like 3-6 inches is a good bet
in the Cascades/Siskiyous with an inch or two at Siskiyou Summit
and around Mount Shasta City. With snow levels falling to around
1500 feet, the ground could become whitened at some of the higher
spots surrounding the west side valleys. It won't last long
though as it will surely melt off Monday afternoon. -Spilde

&&

.AVIATION...For the 12/00Z TAF Cycle...VFR prevails across the area
this afternoon with isolated showers east of the Cascades and in
northern California. VFR is expected to prevail through the TAF
period for most locations, however, isolated valley IFR may develop
late tonight into Friday morning, with the highest probability in
the Umpqua Valley. /BR-y

&&

.MARINE...Updated 730 PM PST Thursday 11 Mar 2021...Gusty north
winds will diminish tonight into Friday, however, fresh short period
swell will maintain steep seas south of Cape Blanco through Friday
morning. Seas will lower Friday afternoon and conditions will remain
below advisory criteria through much of Saturday.

Conditions will begin to deteriorate Saturday evening as southerly
winds increase ahead of a strong cold front. South gales are
possible with this front and very steep and wind driven seas are
expected Saturday night into Sunday. While there remains some
uncertainty in the timing of the front, there is higher confidence
in the strength of this front. Seas are likely to become swell
dominated early next week with high and steep seas possible into
early Tuesday. /BR-y

&&

.PREV DISCUSSION... /Issued 205 PM PST Thu Mar 11 2021/

DISCUSSION...11/12Z NAM/GFS/EC in.

A cutoff low is now moving into central California, and the
upstream ridge is flopping over it into the Pacific Northwest.
Flow aloft has turned to the northeast. One more vort lobe
emanating from the cutoff low will move through the Medford
forecast area today, and this will support some light shower
activity, mostly over higher terrain. Those showers will end by
this evening.

The main concern in the near term is cold temperatures tonight
into Friday morning, and a Frost Advisory is in effect for the
coast. See NPWMFR for details.

The cutoff low will move very slowly east to southeast to the
Four Corners area Saturday. As it does so, the southern portion of
the upstream ridge will catch up with the northern part, and the
ridge axis will break to the east of the area Saturday evening.

It will be dry Friday through Saturday evening over the area with
cold mornings and mild afternoons. Overnight lows will generally
be 5 degrees below normal with high temperatures 5 to 10 degrees
above normal for inland areas. Fog and freezing fog is possible
tonight into Friday morning over the valleys west of the Cascades
as the atmosphere becomes more stable, but it should clear by late
Friday morning and it likely will not be dense. Long- lasting
dense fog events are less likely in March.

Once the ridge breaks to the east of the area, the storm door will
reopen and the upstream trough will move right in behind it. The
models have been slowing down the evolution of this event, as
anticipated, and it now looks like the front associated with the
trough will move onshore Sunday. Precipitation may develop along
the coast as early as late Saturday night. Snow levels will be
in the 3500 to 4500 foot range Saturday night as the chances of
precipitation increase along the coast.

Extended discussion Sunday 14 Mar through Thursday 18 Mar 2021.
The extended forecast will begin with a strengthening frontal
system approaching our area, breaking down the area of high
pressure. This system looks to be somewhat potent, bringing
additional rain and snow chances. Ensemble guidance has started to
come together on the timing, pushing it back about 6 hours from
previous runs. Additionally, the model guidance is also coming
together on the strength of the system with over 60% of ensemble
members showing a negative tilt to this system.

This suggests a more quick hitting potent system with brief periods
of moderate to heavy precipitation and falling snow levels.  Snow
level will start out around 5000 feet and drop to around 1500 feet
on Sunday night, providing a chance rain/snow mixed showers for
valley floors. Impacts, still remain uncertain due to additional
climatological factors (it being mid-march, time of snowfall, and
where the showers will develop etc.)

The past few days, the long term discussion noted an area
of high pressure trying to set in. Models have continued
to trend toward a more active period with light showers continuing
through Tuesday before a brief break occurs before the next system
arrives on Thursday. Am continuing with the National Blend of Models
for this forecast package. -Schaaf

AVIATION...For the 11/18Z TAF Cycle...VFR is the most common
condition across the area, although there is considerable terrain
obscuration with areas of MVFR. Shower coverage continues to
diminish this morning with isolated coverage mostly east of the
Cascades dropping of quickly at this time. The lower conditions are
expected to improve to VFR later this morning, though areas of
terrain obscurations are likely to persist into this evening.
Isolated valley IFR may develop late tonight into Friday morning,
with the highest probability in the Umpqua Valley.
/Sven

MARINE...Updated 200 PM PST Thursday 11 Mar 2021...*Please
note: Buoy data continues to be out, so the forecast is based on
model data. Please call us if what you are seeing is drastically
different from the forecast.*

Gusty north winds with a mix of wind wave and fresh northwest swell
will maintain steep seas through Friday morning. The strongest winds
and steepest seas are expected south of Cape Blanco into Friday
morning. Conditions then improve into Saturday morning.

Winds begin to increase Saturday afternoon, then more noticeably
Saturday night with high seas and south gales possible into Sunday
as a cold front moves over the area. There is more uncertainty in
the timing than in the strength of this front, with a majority of
GEFS and ECMWF ensemble members still trending slightly slower with
its arrival and backing slightly with a southeast to south-southeast
wind direction likely. Seas are likely to become swell dominated
early next week with high and steep seas possible into early Tuesday.
-Sven

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Frost Advisory from 1 AM to 8 AM PST Friday for ORZ021-022.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 10 AM PST Friday
     for PZZ356-376.

MAS/MNF/JRS/BMS/SBN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 1:23 AM PSTHazardous Seas WatchMFR13 hr
Mar 12, 5:23 AM PSTDense Fog AdvisoryMFRCoos, Curry, Douglas3 hr
Mar 12, 2:40 PM PSTGale WarningMFR46 hr
Mar 12, 2:40 PM PSTHazardous Seas WatchMFR24 hr
Mar 12, 2:40 PM PSTHazardous Seas WarningMFR3 days

Nearby

Gale Watches in Oregon, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.